The Annals of Statistics
- Ann. Statist.
- Volume 35, Number 5 (2007), 2173-2192.
On the “degrees of freedom” of the lasso
We study the effective degrees of freedom of the lasso in the framework of Stein’s unbiased risk estimation (SURE). We show that the number of nonzero coefficients is an unbiased estimate for the degrees of freedom of the lasso—a conclusion that requires no special assumption on the predictors. In addition, the unbiased estimator is shown to be asymptotically consistent. With these results on hand, various model selection criteria—Cp, AIC and BIC—are available, which, along with the LARS algorithm, provide a principled and efficient approach to obtaining the optimal lasso fit with the computational effort of a single ordinary least-squares fit.
Ann. Statist. Volume 35, Number 5 (2007), 2173-2192.
First available in Project Euclid: 7 November 2007
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Zou, Hui; Hastie, Trevor; Tibshirani, Robert. On the “degrees of freedom” of the lasso. Ann. Statist. 35 (2007), no. 5, 2173--2192. doi:10.1214/009053607000000127. https://projecteuclid.org/euclid.aos/1194461726